Alert archive / Wyoming / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 20, NWS Riverton, WY

July 20, 2000Natrona County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 20, 2000, 8:28 PM MDT for Natrona County, Wyoming. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 20, 2000, 8:28 PM MDT (02:28 UTC)
Expired
Jul 20, 2000, 9:15 PM MDT
In force
47 min
Issued by
NWS Riverton, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 178 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 8:40 PM MDTHail 1.75Midwest, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 2.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2000-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2000-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
3130 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

186 
WUUS55 KRIW 210230
SVRRIW
WYC025-210315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
828 PM MDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN NATRONA COUNTY IN EAST CENTRAL WYOMING

* UNTIL 915 PM MDT

* AT 818 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF MIDWEST...MOVING EAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER I-25 BY 835 PM MDT
  NEAR MIDWEST AROUND 840 PM MDT
  NEAR EDGERTON AROUND 845 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 HAIL UP TO THE SIZE OF NICKELS
 WINDS UP TO 60 MILES AN HOUR

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.

LAT...LON 4341 10650 4324 10640 4326 10608 4349 10609

WCJIN-WYNE
RWM
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:08 PM MDT, 7 hours 20 minutes earlier.

Area forecast discussion, Jul 20, 1:08 PM MDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
108 PM MDT THU JUL 20 2000

W TO NW FLOW ALF ACRS CWFA THIS AFTN...WITH SVRL S/WVS EVIDENT OVR
WRN U.S. ON WATER VAPR SATL IMAGERY. FIRST WV JUST ABOUT TO EXIT
STAGE RIGHT INTO SD AND NE...SECOND WV MOVG THRU UPR RDG AND ENTERING
WRN ID. CNVCTN ALREADY UNDERWAY E SLPS BIG HORNS IN AREA OF BEST LOW
LVL MSTR AND INSTBY. ELSW...ISOLD CNVCTN DVLPG OVR WRN WY MNLY
OROGRAPHIC...AND WILL NOWCAST THIS EVENINGS ZNS. WRN U.S. RDG BEGINS
SHFTG E AND AMPLIFYING WITH A VENGEANCE FRI INTO SAT...WITH TEMPS
HEATING UP AGAIN. BEST RH/INSTBY RMNS OVR NE ZNS THRU SAT...BUT
WITH AMS A LTL DRIER WILL MENTION ONLY ISOLD AFTN/EVE TSTMS AND
KEEP IT MSTLY DRY ELSW. IN XNTDD PD...MRF MOVS CD FNT THRU STA
SUN NGT/MON AS WRN U.S. RDG FLATTENED BY STG S/WV MOVG THRU SWRN CAN.
WILL KEEP IT HOT SUNDAY AND COOL TEMPS A LTL MON AND TUE...ESP N...
WITH LWR HGTS/THKNSS. ENUF RH ON MRF PROGS _FOR WDLY SCT AFTN/EVE
TSTMS SUN...DRIER FOR ISOLD CNVCTN MON AND TUE.

.RIW...NONE

DN

In the hours before

Special weather statement, Jul 20, 2:38 PM MDT, 5 hours 50 minutes before
WYZ020-022>025-202140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
238 PM MDT THU JUL 20 2000

...THUNDERSTORMS WERE DEVELOPING RAPIDLY OVER THE SOUTHWEST...

THUNDERSTORMS WERE MOVING AND DEVELOPING OVER SOUTH SUBLETTE AND EAST
SWEETWATER COUNTIES. THESE STORMS WERE MOVING EAST AT 20 MPH. SOME MAY
HAVE SMALL HAIL...BRIEF HEAVY RAIN AND GUSTY WINDS. THEY WILL ALSO HAVE
DANGEROUS CLOUD TO GROUND LIGHTNING.

PERSONS SHOULD SEEK SHELTER UNTIL THEY PASS THROUGH. REMEMBER ...
LIGHTNING CAN KILL AND IS THE MAIN WEATHER PHENOMENON THAT KILLS THE
MOST PEOPLE.

WCJIN-WYSW
CLARK

N

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:15 PM MDTSevere Thunderstorm WarningRIWJohnson30 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.